Montana, 2010

Flash Flood and Hail in Montana, August 2, 2010

August 2, 2010 · NWS MSO · 3 events in 2 counties and zones

Strong thunderstorms developed across northwest Montana ahead of an approaching upper level trough. The main threat with these storms was heavy rain and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Strong thunderstorms developed across northwest Montana ahead of an approaching upper level trough. The main threat with these storms was heavy rain and some hail. In one case, the thunderstorm sat stationary for an hour and dumped heavy rain over Hot Springs. This led to flash flooding in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 2, 1:31 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 2, 1:31 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
231 PM MDT MON AUG 2 2010

.DISCUSSION...A LOW PRESSURE TROF CONTINUES OVER THE PACIFIC
NORTHWEST STATES. A SHORT WAVE WITHIN THIS TROF IS MOVING THROUGH
SOUTHERN BRITISH COLUMBIA AND NORTHWEST MONTANA. INSTABILITY FROM
THIS WAVE HAS ALREADY TRIGGERED A FEW THUNDERSTORMS...THE
STRONGEST NEAR EUREKA. CONVECTION IS POSSIBLE IN NORTHWEST
MONTANA THROUGH THE EVENING HOURS...ESPECIALLY ALONG THE CANADIAN
BORDER WHERE THE STRONGEST STORMS ARE POSSIBLE.

TUESDAY A SURFACE HIGH IN CANADA WILL MOVE INTO CENTRAL MONTANA.
THIS WILL RESULT IN AN INCREASING SURFACE PRESSURE GRADIENT OVER
WESTERN MONTANA. AS A RESULT EASTERLY WINDS FROM ACROSS THE DIVIDE
WILL INCREASE LATE TUESDAY IN TO WEDNESDAY. UNSTABLE AIR AND LOW
LEVEL MOISTURE IN PLACE WITH THIS BOUNDARY WILL BE CONDUCIVE FOR
SCATTERED SHOWERS AND STORMS ACROSS MUCH OF WESTERN MONTANA.

WEDNESDAY A SLIGHTLY MORE STABLE AIR IS ANTICIPATED AS A RIDGE OF
HIGH PRESSURE AMPLIFIES OVER THE NORTHERN ROCKIES. THOUGH A FEW
AFTERNOON SHOWERS OR THUNDERSTORMS ARE POSSIBLE IN CENTRAL IDAHO.
TEMPERATURES WILL BEGIN TO WARM UP TO SLIGHTLY ABOVE NORMAL
READINGS APPROACHING THE 90 DEGREE MARK IN MANY VALLEY LOCATIONS.

SOUTHWESTERLY FLOW WILL BUILD OVER THE NORTHERN ROCKIES
THURSDAY...CONTINUING THE WARMING TREND WITH TEMPERATURES SEVERAL
DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. WEAK IMPULSES OF
ENERGY AND MOISTURE WILL MAKE THEIR WAY THROUGH THE FLOW...BRINGING
A POTENTIAL FOR MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
THE WEEKEND. FORECAST MODELS BEGIN TO DIVERGE ON THE STRENGTH OF YET
ANOTHER TROUGH BUILDING OVER THE PACIFIC NORTHWEST BY SUNDAY...AND
THUS CONFIDENCE PARTICULARLY IN TERMS OF PRECIPITATION CHANCES
BEGINS TO DECREASE SUNDAY INTO EARLY NEXT WEEK.

&&

.AVIATION...PERISISTENT SOUTHWEST FLOW AND AN EXITING UPPER LEVEL
TROUGH WILL KEEP THE CHANCE OF ISOLATED SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS NORTHWEST MONTANA...POSSIBLY NEAR KGPI...FOR
THE REMAINDER OF THIS EVENING. ELSEWHERE...PARTLY TO MOSTLY CLEAR
SKIES WITH BREEZY AFTERNOON MIXING WINDS CAN BE EXPECTED. FOR
TUESDAY...THE UPPER LEVEL RIDGE WILL BUILD BACK INTO THE REGION FROM
THE CENTRAL PLAINS...INTRODUCING EASTERLY FLOW INTO THE NORTHERN
ROCKIES AND AREA TERMINALS. PLENTY OF MOISTURE AND INSTABILITY IN
THE AREA WILL ALLOW FOR AFTERNOON SHOWER AND THUNDER DEVELOPMENT
ACROSS THE NORTHERN ROCKIES TUESDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....PALLISTER
AVIATION...NOLTE

In the hours before

Special weather statement, Aug 2, 12:39 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
139 PM MDT MON AUG 2 2010

MTZ001-002-022030-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
139 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
NORTHWESTERN FLATHEAD COUNTIES UNTIL 230 PM MDT...

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
EUREKA TO 12 MILES SOUTHEAST OF EUREKA...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAINLY RURAL AREAS
OFNORTHEASTERN LINCOLN AND NORTHWESTERN FLATHEAD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4875 11432 4869 11486 4899 11515 4900 11514
      4900 11456
TIME...MOT...LOC 1938Z 260DEG 12KT 4898 11498 4878 11479
Special weather statement, Aug 2, 1:42 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
242 PM MDT MON AUG 2 2010

MTZ002-022115-
WEST GLACIER REGION-
242 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
315 PM MDT...

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 29 MILES NORTHWEST OF WEST GLACIER...OR 45 MILES
NORTH OF EVERGREEN...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF NORTHERN FLATHEAD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4896 11402 4887 11402 4882 11397 4882 11394
      4884 11391 4885 11384 4881 11376 4877 11377
      4869 11436 4896 11442 4901 11413 4900 11407
TIME...MOT...LOC 2042Z 267DEG 18KT 4888 11424
Special weather statement, Aug 2, 2:13 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
313 PM MDT MON AUG 2 2010

MTZ002-022145-
WEST GLACIER REGION-
313 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
345 PM MDT...

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES NORTH OF WEST GLACIER...OR 41 MILES
NORTH OF EVERGREEN...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE MCDONALD AND
GOING TO THE SUN ROAD UP TO LOGAN PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4887 11402 4882 11397 4882 11394 4884 11391
      4884 11385 4880 11375 4877 11377 4871 11369
      4861 11373 4858 11367 4852 11374 4877 11418
      4891 11402
TIME...MOT...LOC 2112Z 307DEG 21KT 4879 11398
Special weather statement, Aug 2, 2:44 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
344 PM MDT MON AUG 2 2010

MTZ002-022215-
WEST GLACIER REGION-
344 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 415
PM MDT...

AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF WEST GLACIER...OR 35 MILES
NORTHEAST OF EVERGREEN...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE MCDONALD AND
LOGAN PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4876 11376 4871 11369 4861 11373 4860 11364
      4858 11362 4858 11355 4854 11347 4839 11364
      4864 11408 4881 11378
TIME...MOT...LOC 2144Z 307DEG 21KT 4866 11388

The radar

The Missoula radar (KMSX), 145 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Flathead

When
August 2, 3:00 PM MST to 3:15 PM MST
Where
Flathead County, 1.38 mi E of Blacktail
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
48.280, -113.370

A car traveling over Logan Pass sustained dents from the hail.

Flash Flood, Sanders

When
August 2, 6:30 PM MST to 7:30 PM MST
Where
Sanders County, 0.65 mi SW of Camas to 0.52 mi NW of Hot Spgs
Cause
Heavy Rain
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
47.613, -114.680

A slow moving thunderstorm dropped rainfall amounts of 1.59 inches up to an estimated 3.25 inches in a one to two hour period. Twenty five homes were flooded from runoff. One home owner had half their yard washed away with a shed also flooded.

Hail, Sanders

When
August 2, 6:30 PM MST to 6:45 PM MST
Where
Sanders County, 0.69 mi S of Camas
Measured
0.75 in hail
Reported by
NWS Storm Survey
Coordinates
47.610, -114.670

The NWS storm survey team ran across a pile of hail 15 hours after the hail event occured which was still 0.75 inches in diameter. Hail was likely quite a bit larger when it initially fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258069, 258068, 258070.